Childbirth, hallucinations and ergotism
Type of Spiritual Experience
A description of the experience
Obstet Gynecol. 1989 Mar;73(3 Pt 2):475-7. Ergotism: a possible etiology for puerperal psychosis. Iffy L, Lindenthal JJ, McArdle JJ, McNamara RE, Szodi Z, Ganesh V
Some reports in the medical literature have mentioned the occurrence of psychotic reactions in response to the use of certain ergot alkaloids in therapeutic doses [sic].
Prompted by these observations, we undertook a search for cases of "pure" puerperal psychosis (ie, typical manifestations 3-14 days postpartum) in order to evaluate the clinical background of this phenomenon. Special attention was paid to the medications that the patients had received peripartum.
In the last 10 years, out of eight perinatal centers, we found only three cases that fulfilled the criteria of the quoted entity. In all instances, the manifestations of puerperal psychosis had been preceded by the administration of ergot derivatives.
Based on the presented data, we hypothesize that typical postpartum psychosis may represent an idiosyncratic reaction [sic] to potent vasoactive drugs including ergot derivatives. The similarities between the clinical manifestations of ergotism and puerperal psychosis, and some of the epidemiologic features of the latter condition, appear to implicate ergot alkaloids as potential causative agents.
Although the validity of the suggested interpretation requires further evaluation, we believe that the currently available data warrant caution with regard to the administration of ergot derivatives postpartum. These drugs should not be used in the absence of clear indication or in unnecessarily high doses. We suggest that ergotism be included in the differential diagnosis in cases of pure puerperal psychosis.